Texas, 2017

High Wind in Texas, October 30 to 31, 2017

October 30 to 31, 2017 · NWS MAF · 1 event in 1 county or zone

Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast gap winds occurred in Guadalupe Pass behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 30, 4:39 PM MST, 12 minutes earlier.

Area forecast discussion, Oct 30, 4:39 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Mon Oct 30 2017

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected for at least the next 6-10 hours at
the TAF sites. CIGs will lower around 10Z to around BKN035-050
with -SHRA though there is a low chance for MVFR CIGs as well.
Confidence is low on MVFR conditions so will not put in the TAFs
at this time. Conditions will improve around 18Z Tuesday.

Hennig

&&

.PREV DISCUSSION... /issued 325 PM CDT Mon Oct 30 2017/

DISCUSSION...

Not many changes to the current forecast.  Latest sfc analysis shows
the cold front entering the Big Bend area, w/post-frontal highs this
afternoon ranging from the upper 50s north to 80s south.
Synoptically, WV imagery shows the west coast trough has moved
onshore, and is over the nrn Gulf of California.  This feature is
still forecast to open over SE AZ by 06Z Tue, and move thru West
Texas and Southeast New Mexico during the day Tuesday.  Incoming
cloud cover associated w/the trough will retard radiational cooling
overnight, w/freezing temps anticipated only in the Guadalupes and
nrn Lea County. As low-lvl flow veers overnight, isentropic upglide
will develop -SHRA over the NW zones.  850/700mb temps stay fairly
warm, and 1000-500mb thicknesses suggest frozen precip will not be a
problem.  However, NAM soundings suggest -FZRA will be possible in
the higher elevations of the Guadalupes around 12Z Tue.  We'll
mention this in the HWO, w/little to no accumulations expected. High
winds are still anticipated thru KGDP.

-SHRA will move east during the day Tuesday, exiting the FA in
 time for trick-or-treating. QPFs continue to be mediocre, as the
 AMS remains fairly dry. Highs should range from the 50s NE to the
 70s along the river. Fortunately, this colder wx looks to be
 short- lived, w/a rebound Wed back into the 80s most areas under
 zonal flow aloft. Models hint at a mtn wave signature developing
 over the Guadalupes Wed/Wed night, and we've issued a watch for
 SW-W flow mixing down. Thicknesses increase into the weekend as
 upper-lvl ridging builds over Mexico, w/highs this forecast
 topping out around Saturday afternoon. Winds remain above normal
 into the extended. Unfortunately, after Halloween, grids remain
 dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  54  46  83 /  10  60   0   0
Carlsbad                       38  59  44  80 /  20  20   0   0
Dryden                         47  63  48  85 /   0  20   0   0
Fort Stockton                  41  59  50  84 /  20  40   0   0
Guadalupe Pass                 36  60  49  73 /  30  30   0   0
Hobbs                          35  57  43  78 /  20  40   0   0
Marfa                          36  67  42  77 /  20  20   0   0
Midland Intl Airport           39  58  46  82 /  10  50   0   0
Odessa                         39  58  46  81 /  10  50   0   0
Wink                           39  60  44  82 /  20  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 5 AM MDT Tuesday for Guadalupe Mountains.

     High Wind Watch from Wednesday morning through late Wednesday
     night for Guadalupe Mountains.

&&

99/99/10
Hazardous weather outlook, Oct 30, 1:02 PM MST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
302 PM CDT Mon Oct 30 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
302 PM CDT Mon Oct 30 2017 /202 PM MDT Mon Oct 30 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong gap winds are expected through the Guadalupe Pass tonight. A
High Wind Warning is in effect.

Freezing rain could mix in tonight across the highest elevations of
the Guadalupe Mountains. No impacts are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds are expected Wednesday afternoon and night across the
Guadalupe Mountains. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 30, 4:51 PM MST to October 31, 3:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722580.